Skin Color Changes

Skin changes color usually because something is going on in the body. For example, a person may look yellow because of liver problems, slightly blue because of breathing problems, bruised because of blood disorders, or pink or red because of skin problems or extra sensitivity to sunlight. In cancer patients, changes in the skin color can be due to the side effects of cancer treatment , tumor growth, or sun exposure. Some color changes may improve over time, while others may be long lasting.

Certain patients may have a condition called hand-foot syndrome , which causes redness, swelling, pain, and sometimes tingling in the palms of the hands and soles of the feet.

Talk to your cancer care team about your treatment and the risk for changes in your skin color, and let them know if you notice any.

What to look for

  • Yellowish skin and/or the whites of the eyes. May also have deep orange to brown urine and/or white or clay-colored (light brown or gray-looking) stools.
  • Bruises or areas of blue or purple skin that have no known cause
  • Very pale or blue-tinged skin, lips, or nail beds. Often with trouble breathing.
  • Redness or rash on skin
  • Swelling in an area that’s discolored
  • Itching

What the patient can do

  • Clean the skin gently with warm water, gentle soap, and a soft cloth.
  • Rinse the affected area carefully and pat dry.
  • Ask your cancer care team what the best skin products for the affected skin may be. Keep your skin moisturized.
  • Protect the affected area from heat and cold.
  • Wear loose-fitting, soft clothing.
  • Apply medicines prescribed for skin reactions.
  • Protect all of your skin from the sun. (For instance, wear a wide-brimmed hat, sunglasses, and long-sleeved shirts when outside.)
  • Apply broad-spectrum sunscreen with an SPF of 30 or higher on any skin exposed to the sun. Re-apply every 2 hours if in the sun, and after bathing or sweating.

What caregivers can do

  • If a patient’s hands are affected, do not let the patient do tasks involving hot water.
  • Offer gentle massages with moisturizing lotions or creams.

Call the cancer care team if the patient

  • Develops yellowish skin or whites of the eyes (or has urine that stays dark or orange for a day or more and/or stool that looks white or clay-colored for 2 or more bowel movements)
  • Has severe itching
  • Has bruises that don’t go away within a week, or new bruises showing up for 3 days
  • Has pink or red patches or rash-like areas on the skin

The American Cancer Society medical and editorial content team

Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.

Abrahm, JL. Skin problems. In A Physician’s Guide to Pain and Symptom Management in Cancer Patients. Baltimore: John Hopkins University Press; 2014:474-476

American Society for Dermatologic Surgery. Hyperpigmentation. 2019. Accessed at https://www.asds.net/skin-experts/skin-conditions/hyperpigmentation on September 18, 2019.

Mathews NH, Moutafa F, Kaskas NM, Robinson-Bostom L, Pappas-Taffer L. Dermatologic toxicities of anticancer therapy. In Niederhuber JE, Armitage JO, Kastan MB, Doroshow JH, Tepper JE, eds. Abeloff’s Clinical Oncology. 6th ed. Philadelphia, PA: Elsevier; 2020:628-630.

National Cancer Institute (NIH). Skin and nail changes during cancer treatment. 2019. Accessed at https://www.cancer.gov/about-cancer-treatment/side-effects/skin-nail-changes  on September 19, 2019.

 

References

Abrahm, JL. Skin problems. In A Physician’s Guide to Pain and Symptom Management in Cancer Patients. Baltimore: John Hopkins University Press; 2014:474-476

American Society for Dermatologic Surgery. Hyperpigmentation. 2019. Accessed at https://www.asds.net/skin-experts/skin-conditions/hyperpigmentation on September 18, 2019.

Mathews NH, Moutafa F, Kaskas NM, Robinson-Bostom L, Pappas-Taffer L. Dermatologic toxicities of anticancer therapy. In Niederhuber JE, Armitage JO, Kastan MB, Doroshow JH, Tepper JE, eds. Abeloff’s Clinical Oncology. 6th ed. Philadelphia, PA: Elsevier; 2020:628-630.

National Cancer Institute (NIH). Skin and nail changes during cancer treatment. 2019. Accessed at https://www.cancer.gov/about-cancer-treatment/side-effects/skin-nail-changes  on September 19, 2019.

 

Last Medical Review: February 1, 2020 Last Revised: February 1, 2020

American Cancer Society medical information is copyrighted material. For reprint requests, please see our Content Usage Policy.